Photosensitivity. Photosensitivity is seen in the majority of SCLE patients. UV light can induce the release of inflammatory mediators such as IL-1, TNF-a, IL-10 and oxygen free radicals at the level of the epidermis and dermis. In addition to natural light, cutaneous LE lesions have been provoked by exposure to psoralen with UVA (Dowdy et al. 1989; McGrath et al. 1990), UVB via unshielded fluorescent light (Rihner and McGrath 1992; Kuhn et al. 2001), radiation therapy (Balabanova et al. 1997), and even photocopier light (Klein et al. 1995). In addition, many drugs which have been reported to induce SCLE lesions often have photosensitization as a side effect of their use. Several researchers have used standardized phototesting protocols which involve exposing specific patches of skin to precise amounts of UVR or natural light in order to demonstrate photosensitivity in these patients (Sanders et al. 2003; as reviewed in Kuhn et al. 2001). One such study was able to diagnose photosensitivity in 100% of SCLE patients despite the use of steroids, antimalarials, or methotrexate in several patients tested (Sanders et al. 2003). Their testing also demonstrated that the majority of skin reactions appeared after more than a 1-week delay, which the authors postulated, could explain why many patients who reported a negative history of photosensitivity were found to have a positive phototest. This evidence reaffirmed the need to encourage all SCLE patients to use photoprotective measures despite history.
Subacute Cutaneous and Systemic Lupus Erythematosus Table 1. Medications that May Induce SCLE Lesions
Diuretics Thiazides Antimicrobials
Calcium Channel Blockers Diltiazem Antihistamines
Verapamil Nifedipine Nitrendipine
Was this article helpful?